Like most medicines, there are side effects of gabapentin that you need to tell your doctor about. Usually if anything is going to go wrong (like an allergic reaction), it will happen when you first start taking the medicine. But be sure and let your doctor know if you have any of the following:
And if you feel any of the following side effects, you should contact your doctor immediately:
These symptoms can mean an overdose:
The Encyclopedia of Multiple Sclerosis
It's not a good idea to use alcohol, other medications or depressants that usually cause drowsiness while taking gabapentin. This would include antihistamines, sedatives, tranquilizers, pain medications, seizure medications or muscle relaxants. They can intensify the effects of gabapentin.
You also shouldn't just stop taking gabapentin without talking to your doctor first. If you are taking large doses of it, stopping suddenly could cause you to have seizures.
Side effects of any medicine are an unfortunate thing. According to Cir's GP, if a medication doesn't have them, it's not working. So I guess side effects are a necessary evil.
When beginning a new medication, you should, however, be particularly watchful. After a few days or weeks, you'll be able to see how your body reacts to it.
The side effects will either become more tolerable or they'll get worse. If you feel the negative side effects of gabapentin outweigh the benefits you may get from the medication, discuss them with your doctor.
He or she may be able to adjust the dosage or prescribe something else that is more tolerable to you. When you live with a condition like MS, it doesn't make sense to suffer needlessly when you don't have to. Living with MS is difficult enough without adding things that you can do something about.